Thunderstorm Wind, Red Willow
- When
- June 21, 11:10 PM CST
- Where
- Red Willow County, Mc Cook
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.620
Thunderstorms developed during the evening hours over southwest Nebraska and moved east. A peak wind gust of 63 mph was measured at the McCook ASOS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the evening hours over southwest Nebraska and moved east. A peak wind gust of 63 mph was measured at the McCook ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 10:42 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1042 PM MDT SAT JUN 21 2014 .UPDATE... ISSUED AT 1042 PM MDT SAT JUN 21 2014 ANOTHER UPDATE TO INCREASE THUNDERSTORM COVERAGE BASED ON RADAR/OBS TRENDS OVERNIGHT TONIGHT. SHOULD SEE A DECREASING TREND 06-09Z...THOUGH I COULDNT RULE OUT ACTIVITY LINGERING IN THE EASTERN CWA AROUND 12Z. HAVE LEFT INHERITED SLIGHT CHANCE IN PLACE FOR SUN MORNING...THOUGH IF LATEST SHORT RANGE GUIDANCE WORKS OUT WE COULD SEE DRY CONDITIONS FOR ALL OF OUR CWA BY 12Z. UPDATE ISSUED AT 627 PM MDT SAT JUN 21 2014 MADE ADJUSTMENTS TO POP/WX TO ACCOUNT FOR CURRENT THUNDERSTORM COVERAGE AND TRENDS. STILL EXPECT BETTER CHANCES OVER THE CWA LATER THIS EVENING AS ACTIVITY SPREADS FROM EASTERN COLORADO INTO FAVORABLE ENVIRONMENT AND SHORTWAVE TROUGH MOVES OVER CWA. OTHERWISE AHEAD OF THIS LINE WE HAVE JUST HAD ISOLATED TO WIDELY SCATTERED THUNDERSTORMS INITIATING ALONG A SURFACE TROUGH AXIS ROUGHLY ALONG THE KS/CO STATE LINE. SOME OF THESE STORMS HAVE BEEN SEVERE WITH LARGE HAIL THE MAIN THREATS OVER OUR CWA. MESOANALYSIS CONTINUES TO SHOW SBCAPE VALUES 2000-2500 J/KG AND BULK EFFECTIVE SHEER 30-40KT ALONG KS/CO STATE LINE...SO ENVIRONMENT WOULD CERTAINLY SUPPORT AT LEAST ISOLATED ORGANIZED THUNDERSTORM ACTIVITY. AND POSSIBLY INTENSIFICATION OF ANY STORMS MOVING OUT OF COLORADO OVER THE NEXT FEW HOURS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1220 PM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW 60S IN BETWEEN. SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE NORTH/NORTHWEST AT 10 TO 20 MPH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 107 PM MDT SAT JUN 21 2014 SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL THREAT SOUTH OF THE FRONT. LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A SEVERE STORM OR TWO. TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND ANOTHER ROUND OF THUNDERSTORMS. THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP. TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 515 PM MDT SAT JUN 21 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND KMCK. SOUTHERLY WINDS IN THE10-15KT RANGE WILL INITIALLY DECREASE AS A SURFACE LOW SHIFTS EAST LATE TONIGHT BEFORE SHIFTING TO THE NORTH AND NORTHEAST AND INCREASING AS A COLD FRONT MOVES SOUTH OVER THE REGION. THUNDERSTORMS THIS EVENING ARE PRIMARILY SOUTHEAST OF INTERSTATE 70 (AND KGLD) AND OVER EASTERN COLORADO. THE THUNDERSTORM ACTIVITY OVER EASTERN COLORADO IS STILL EXPECTED TO MOVE EAST AND INCREASE IN COVERAGE THIS EVENING AS A DISTURBANCE ALOFT MOVES EAST. THIS ACTIVITY WILL LIKELY PASS OVER BOTH TERMINALS...POSSIBLY LINGERING MOST OF THE NIGHT OVER KMCK. EARLIER IN THE TAF PERIOD THE THUNDERSTORM ACTIVITY JUST SOUTHEAST OF KGLD MAY MOVE WITHIN THE VICINITY OF THE TERMINAL...AND ADDITIONAL ACTIVITY MAY DEVELOP FURTHER NORTH ALONG THE SURFACE TROUGH. WILL NEED TO MONITOR AND AMEND BASED ON TRENDS AS THIS EVOLVES. THUNDERSTORM ACTIVITY WILL BEGIN TO REDEVELOP ONCE AGAIN AS THE COLD FRONT MOVES SOUTH...THOUGH BEST COVERAGE SUNDAY WOULD BE OUTSIDE THE CURRENT TAF PERIOD SO I ENDED THUNDERSTORM MENTION LATE TONIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DR SHORT TERM...99 LONG TERM...024 AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 21 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3 PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SLOWER MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT SAT JUN 21 2014
NEZ080-081-220415-
HITCHCOCK-RED WILLOW-
1025 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMBRIDGE TO 5 MILES
NORTHWEST OF CULBERTSON...MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THESE WINDS WILL BE CAPABLE OF PRODUCING AREAS OF
BLOWING DUST WITH REDUCED VISIBILITIES AROUND ONE MILE WHICH COULD
MAKE TRAVEL HAZARDOUS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10019 4020 10019 4020 10101 4035 10104
4035 10020
TIME...MOT...LOC 0325Z 270DEG 9KT 4029 10020 4029 10089
ROBINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
06/21/2014 M75 MPH SHERMAN KS NWS EMPLOYEE
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST GOODLAND 39.35N 101.71W
06/21/2014 M60 MPH SHERMAN KS OFFICIAL NWS OBS
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST GOODLAND 39.35N 101.71W
06/21/2014 M61.00 MPH SHERMAN KS ASOS
PEAK WIND FROM THE STORM.
0956 PM HAIL GOODLAND 39.35N 101.71W
06/21/2014 E0.50 INCH SHERMAN KS OFFICIAL NWS OBS
DIME SIZE HAIL OCCURRED AT THE NWS OFFICE.
&&
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1055 PM MDT SAT JUN 21 2014 NEZ080-081-220530- HITCHCOCK-RED WILLOW- 1155 PM CDT SAT JUN 21 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CULBERTSON...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND FREQUENT DANGEROUS LIGHTING ARE EXPECTED WITH THIS STORM. && LAT...LON 4022 10019 4013 10094 4035 10111 4035 10020 TIME...MOT...LOC 0454Z 261DEG 33KT 4027 10081 ROBINSON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 6 N HORACE 38.56N 101.79W
06/21/2014 E1.75 INCH GREELEY KS LAW ENFORCEMENT
RELAYED BY EM GREELEY COUNTY.
0418 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
06/21/2014 E1.00 INCH WALLACE KS TRAINED SPOTTER
ALSO 45 TO 50 MPH WIND.
0428 PM HAIL 7 S SHARON SPRINGS 38.80N 101.74W
06/21/2014 E1.75 INCH WALLACE KS NWS EMPLOYEE
1 1/2 TO 1 3/4 INCH DIAMETER HAIL FOUND ON THE GROUND
NEAR MILE MARKER 133 ON HIGHWAY 27. TIME REPRESENTS AN
ESTIMATE OF WHEN THE HAIL FELL BASED ON RADAR.
0430 PM HAIL 7 NNE HORACE 38.58N 101.75W
06/21/2014 E0.88 INCH GREELEY KS PUBLIC
NEAR HIGHWAY 27 AND COUNTY ROAD I.
0453 PM HAIL WALLACE 38.91N 101.59W
06/21/2014 E1.00 INCH WALLACE KS TRAINED SPOTTER
0500 PM HAIL 11 N HORACE 38.64N 101.75W
06/21/2014 E1.50 INCH GREELEY KS PUBLIC
0817 PM TSTM WND GST KIT CARSON 38.76N 102.80W
06/21/2014 M50.00 MPH CHEYENNE CO MESONET
0845 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
06/21/2014 M51.00 MPH SHERMAN KS MESONET
0918 PM TSTM WND GST 12 W GOODLAND 39.35N 101.93W
06/21/2014 M70.00 MPH SHERMAN KS PUBLIC
MEASURED USING A DAVIS WEATHER STATION.
0939 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
06/21/2014 M75.00 MPH SHERMAN KS NWS EMPLOYEE
0945 PM TSTM WND GST GOODLAND 39.35N 101.71W
06/21/2014 M60.00 MPH SHERMAN KS OFFICIAL NWS OBS
0953 PM TSTM WND GST GOODLAND 39.35N 101.71W
06/21/2014 M61.00 MPH SHERMAN KS ASOS
PEAK WIND FROM THE STORM.
0956 PM HAIL GOODLAND 39.35N 101.71W
06/21/2014 E0.50 INCH SHERMAN KS OFFICIAL NWS OBS
DIME SIZE HAIL OCCURRED AT THE NWS OFFICE.
&&
BRBThe Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528994.